Alert archive / Nebraska / Tornado Warnings in 2025

Tornado Warning 26, NWS North Platte, NE

July 20, 2025Cherry County, Nebraska

NWS North Platte, NE issued this tornado warning at Jul 20, 2025, 6:49 PM MDT for Cherry County, Nebraska. It was in force for 41 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2025, 6:49 PM MDT (00:49 UTC)
Expired
Jul 20, 2025, 7:30 PM MDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

County Cherry County, NE

The radar

The North Platte radar (KLNX), 109 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:00 PM MDTTSTM WND GST 605 N Crookston, NEEstimated 60 mph winds, large tree limbs.
Jul 20, 7:00 PM MDTTSTM WND GST 605 N Crookston, NEEstimated 60 mph winds, large tree limbs.
Jul 20, 7:15 PM MDTTORNADO5 Nw Valentine, NEVia Social Media.
Jul 20, 7:15 PM MDTTORNADO5 Nw Valentine, NEVia Social Media.
Jul 20, 7:25 PM MDTHAIL 1.254 N Valentine, NE
Jul 20, 7:25 PM MDTHAIL 1.254 N Valentine, NE
Jul 20, 7:29 PM MDTHAIL 1.25Valentine, NE60-70 MPH winds will the hail.
Jul 20, 7:29 PM MDTHAIL 1.25Valentine, NE60-70 MPH winds will the hail.
Jul 20, 7:30 PM MDTTSTM WND GST 804 Nnw Valentine, NE
Jul 20, 7:30 PM MDTTSTM WND GST 804 Nnw Valentine, NE
Jul 20, 7:33 PM MDTTSTM WND GST 60Valentine, NE
Jul 20, 7:33 PM MDTTSTM WND GST 60Valentine, NE
Jul 20, 7:33 PM MDTHAIL 1Valentine, NE
Jul 20, 7:33 PM MDTHAIL 1Valentine, NE
Jul 20, 7:35 PM MDTHAIL 11 S Valentine, NEHad 1 inch hail and 54 mph wind gust on his home weather station.
Jul 20, 7:35 PM MDTHAIL 11 S Valentine, NEHad 1 inch hail and 54 mph wind gust on his home weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:24 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2025-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2025-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1882 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

947 
WFUS53 KLBF 210049
TORLBF
NEC031-210130-
/O.NEW.KLBF.TO.W.0026.250721T0049Z-250721T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
749 PM CDT Sun Jul 20 2025

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  Northeastern Cherry County in north central Nebraska...

* Until 830 PM CDT.

* At 749 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lakeview, or 15 miles northwest of Valentine,
  moving southeast at 20 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Valentine and Crookston.

This includes the following highways...
 Highway 20 between mile markers 182 and 199.
 Highway 97 between mile markers 138 and 141.
 Highway 83 between mile markers 213 and 222.
 Highway 12 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4300 10091 4300 10057 4285 10048 4280 10071
TIME...MOT...LOC 0049Z 315DEG 18KT 4302 10077 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

Brown
1 follow-up statement
539 
WWUS53 KLBF 210107
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
807 PM CDT Sun Jul 20 2025

NEC031-210130-
/O.CON.KLBF.TO.W.0026.000000T0000Z-250721T0130Z/
Cherry NE-
807 PM CDT Sun Jul 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHEASTERN CHERRY COUNTY...

At 806 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sicangu Village, or 8 miles northwest of Valentine,
moving southeast at 25 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Valentine and Crookston.

This includes the following highways...
 Highway 20 between mile markers 185 and 199.
 Highway 97 near mile marker 134, and between mile markers 138 and
141.
 Highway 83 between mile markers 213 and 222.
 Highway 12 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4299 10081 4300 10057 4285 10048 4280 10069
TIME...MOT...LOC 0106Z 315DEG 20KT 4295 10068 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

Brown

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 20, 5:43 PM MDT, 1 hour 6 minutes earlier. Its key messages:

  • Isolated to scattered thunderstorms are possible this afternoon and evening, potential for a strong to severe storms
  • Hot temperatures Monday and Tuesday with heat indices above 100 on Monday
  • Additional strong to severe thunderstorm chances are expected Tuesday
Area forecast discussion, Jul 20, 5:43 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
643 PM CDT Sun Jul 20 2025

.KEY MESSAGES...

- Isolated to scattered thunderstorms are possible this
  afternoon and evening, potential for a strong to severe storms

- Hot temperatures Monday and Tuesday with heat indices above
  100 on Monday

- Additional strong to severe thunderstorm chances are expected
  Tuesday

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 409 PM CDT Sun Jul 20 2025

The main concern in the short term is the chance for a
strong to severe thunderstorm this afternoon and evening. A frontal
boundary draped across portions of western Nebraska and the
Sandhills will provide the main focus for storm initiation this
afternoon. The greatest timeframe for storm development will
likely be after 3pm with storms lingering to 8pm with the
initial development expected across the northern to northwest
Sandhills in the vicinity of the trof/dry line, where although
weakly forced, the best lift exist, with storms moving into a
more favorable environment east of the boundary. Dewpoints ahead
of the front are in the upper 60s to 70s, with steep lapse
rates and MU CAPE values of 3000 J/kg +. There is also a warm
front across the Sandhills which will be a focus for additional
development. Confidence is medium in large hail greater than 2
inches across the Sandhills along with potential for strong
winds. Can't rule out a tornado/landspout threat along the
boundary but confidence is low. There is also a tornadic
potential across the warm front boundary in northern Nebraska.
Expect thunderstorm to start to diminish mid evening, generally
after 8pm.

As for Monday, expect temperatures to reach the 90s across all of
western and north central Nebraska on Monday. The combination of
dewpoints in the 70s with 90 degree temperatures will lead to heat
indices of over 100 and have issued a Heat Advisory for Monday
afternoon into early evening. There is also the potential for
additional storms in the afternoon and evening that could be strong
to severe. Storm development looks to be more scattered to
widespread as large scale forcing will provide sufficient lift for
storm development. Large hail and strong winds will be the main
concern.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 409 PM CDT Sun Jul 20 2025

For Tuesday temperatures will again be in the 90s as the
upper level ridge remains in place across the central CONUS. Across
the southern and eastern CWA dewpoints are expected to reach the
upper 60s and potentially into the lower 70s. There is the potential
and additional heat headline may be needed for Tuesday as well and
will continue to monitor. There will again be additional chances for
isolated thunderstorms Tuesday afternoon and evening with the
potential for some of those to become strong to severe.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 633 PM CDT Sun Jul 20 2025

Isolated to scattered thunderstorms will impact northern
Nebraska this evening, including near or at KVTN terminal.
Additional isolated thunderstorms may develop across the
southern Sandhills and southwest Nebraska. Thunderstorms are
expected to be out of the forecast area by late evening.
Thunderstorms that impact terminals, may have large hail and
erratic strong winds should a storm move over the area. Low
clouds and patchy fog may move back into north central Nebraska
late tonight into early Monday with MVFR or possibly lower
conditions through mid morning. VFR conditions should return by
late morning into the afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Monday for NEZ005>010-025>029-037-038-059-069>071.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Gomez
Hazardous weather outlook, Jul 20, 3:24 PM MDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
424 PM CDT Sun Jul 20 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-212130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
424 PM CDT Sun Jul 20 2025 /324 PM MDT Sun Jul 20 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A slight (level 2 of 5) risk of severe storms possible through mid-
evening across much of western and north central Nebraska. The main
threats will be hail and damaging winds and a tornado can't be ruled
out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday through Friday across the area. On
Monday and Tuesday, a marginal (level 1 of 5) risk of severe storms
are possible across the entire outlook area from late afternoon into
the evening. Beyond Tuesday night, the severe threat is uncertain.

Very warm temperatures return on Monday and Tuesday with heat
indices approaching 100 across portions of north central and into
central Nebraska. A Heat Advisory has been issued for Monday from 1pm
to 8pm CT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 20, 4:35 PM MDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
535 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Hail             2 S Nenzel              42.90N 101.10W
07/20/2025  E0.75 Inch       Cherry             NE   Public

            Report from mPING: Dime (0.75 in.).

0524 PM     Hail             7 S Nenzel              42.83N 101.10W
07/20/2025  M1.50 Inch       Cherry             NE   Public

0524 PM     Hail             7 S Nenzel              42.82N 101.11W
07/20/2025  E1.50 Inch       Cherry             NE   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

0526 PM     Hail             9 S Nenzel              42.79N 101.12W
07/20/2025  E1.50 Inch       Cherry             NE   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&
Local storm report, Jul 20, 4:41 PM MDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
541 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             10 S Nenzel             42.78N 101.10W
07/20/2025  M1.75 Inch       Cherry             NE   Trained Spotter

&&
Local storm report, Jul 20, 4:47 PM MDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
547 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Hail             10 S Nenzel             42.79N 101.12W
07/20/2025  E1.25 Inch       Cherry             NE   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Special weather statement, Jul 20, 5:41 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
641 PM CDT Sun Jul 20 2025

NEZ005-094-210030-
Eastern Cherry NE-Western Cherry NE-
641 PM CDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHERRY COUNTY
THROUGH 730 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merritt Reservoir, or 23 miles southwest of Valentine, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Merritt Reservoir and Anderson Bridge State Wildlife Management Area.

This includes Highway 97 between mile markers 113 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

&&

LAT...LON 4275 10110 4286 10084 4275 10058 4256 10084
TIME...MOT...LOC 2340Z 301DEG 12KT 4272 10095

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:12 PM MDTSevere Thunderstorm WarningLBFCherry48 min
Jul 20, 6:46 PM MDTSevere Thunderstorm Warning Destructive damage threatLBFCherry59 min
Jul 20, 7:11 PM MDTSevere Thunderstorm WarningLBFCherry49 min
Jul 20, 7:30 PM MDTSevere Thunderstorm Warning Destructive damage threatLBFBrown, Cherry43 min
Jul 20, 7:58 PM MDTSpecial Weather StatementLBFBrown47 min
Jul 20, 8:00 PM MDTAreal Flood AdvisoryLBFCherry3 hr
Jul 20, 8:00 PM MDTSevere Thunderstorm WarningLBFCherry45 min
Jul 20, 8:23 PM MDTSevere Thunderstorm WarningLBFCherry31 min
Jul 20, 8:39 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry51 min
Jul 20, 8:41 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBrown, Cherry49 min
Jul 20, 9:07 PM MDTAreal Flood AdvisoryLBFBrown, Cherry109 min
Jul 20, 9:23 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry52 min
Jul 20, 9:27 PM MDTSevere Thunderstorm WarningLBFCherry48 min
Jul 20, 9:52 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Brown, Loup, Rock38 min
Jul 20, 9:54 PM MDTSpecial Weather StatementLBFHolt51 min
Jul 20, 10:26 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Garfield, Holt, Loup, Rock34 min
Jul 20, 10:54 PM MDTSpecial Weather StatementLBFGarfield51 min
Jul 21, 3:04 PM MDTSpecial Weather StatementLBFSheridan41 min
Jul 21, 3:10 PM MDTSevere Thunderstorm WarningLBFCherry31 min
Jul 21, 3:55 PM MDTSpecial Weather StatementLBFSheridan50 min
Jul 21, 4:43 PM MDTSpecial Weather StatementLBFSheridan47 min

Nearby

Tornado Warnings in Nebraska, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.